Nebraska, 2019

Flash Flood and Heavy Rain in Nebraska, June 4, 2019

June 4, 2019 · NWS OAX · 3 events in 3 counties and zones

Two days of heavy rain led to isolated flash flooding in Nemaha County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Two days of heavy rain led to isolated flash flooding in Nemaha County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 4, 2:08 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 4, 2:08 AM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
308 AM CDT Tue Jun 4 2019

.SHORT TERM...(Today through Thursday)
Issued at 300 AM CDT Tue Jun 4 2019

At 3 AM, skies were mostly cloudy with a multicellular cluster of
thunderstorms moving through southeast Nebraska. The storms were
producing some brief heavy rain and small hail. However they were
less intense compared to earlier in the evening, and the overall
severe threat appeared to be low. Surface winds over the region
were light out of the southeast and temperatures ranged from the
mid 60s to low 70s.

Kind of a messy setup today with a shortwave and associated surface
low over the north Central U.S. A warm front extending south from
the surface low, through eastern portions of the Dakotas/Nebraska
this morning, will push east through the day. This should usher
in a warmer airmass (afternoon highs in 86-91 degree range) and be
the focus for convection over parts of Iowa this
afternoon/evening. Meanwhile, a surface pressure trough looks like
it will set up across central and northeast Nebraska by late
afternoon, and it could interact with a weak shortwave propagating
out of the Black Hills later to produce a few thunderstorms. Any
lingering boundaries from this mornings convection could also be a
factor later today. Overall parameters for thunderstorms are
modest, with decent instability (2,000-3,500 j/kg of MUCAPE) and
limited 0-6 km shear (15-30 kt). This favors mainly multicellular
storms, with an isolated wind and hail threat. Overall forecaster
confidence in storm location later today is low, with moderate
confidence in at least isolated storm coverage this
afternoon/evening. A couple strong to severe storms can't be
ruled out.

A few thunderstorms could linger over the area tonight, though the
loss of diurnal heating will limit instability. Outside of this the
weather should be uneventful, with light winds and overnight lows in
the mid 60s.

Winds turn northerly Wednesday as a weak cold front pushes southward
and surface high pressure settles in. Despite the frontal passage,
we should see mostly dry and warm weather Wednesday. Look for
afternoon highs in the mid 80s. The one exception may be along the
KS/NE border, where an isolated evening thunderstorm is possible
as the front stalls.

The forecast for Thursday hinges on the location of the
aforementioned surface front, and how far northward it drifts as
the surface high moves east. At this time model consensus places
it over southeastern Nebraska, suggesting some potential for
isolated thunderstorm activity throughout the day.

.LONG TERM...(Friday through Monday)
Issued at 300 AM CDT Tue Jun 4 2019

The weather pattern for the upcoming weekend will be defined by a
unseasonably strong trough in the Pacific Northwest and a closed
low edging into the western periphery of longwave ridge over the
Eastern U.S. Nebraska and Iowa look to be caught in between the
two, with the potential for thunderstorms this weekend dictated by
the track of the closed low. As uncertainty is still moderate,
decided to stick with a slight chance of thunderstorms each day
(Friday-Sunday). Temperatures should be the definition of average
this weekend with afternoon highs in the upper 70s or low 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1125 PM CDT Mon Jun 3 2019

Isolated TSRA have developed east of KOFK and north of KOMA as of
around 1125 pm. These should track northeast. Area of storm in
southwest NE will continue to move east and may expand a bit on
the northern flank. These should move through eastern NE and
western IA later tonight into Tuesday after sunrise. Some MVFR
conditions possible in the TSRA. Some model guidance continues to
suggest MVFR ceilings later tonight into Tuesday morning, even
outside of TSRA. Confidence on this is getting higher.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Albright
LONG TERM...Albright
AVIATION...Miller
Hazardous weather outlook, Jun 4, 3:12 AM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
412 AM CDT Tue Jun 4 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-042315-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
412 AM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms possible this evening.
The greatest potential for severe storms will be over northeast
Nebraska between 6 PM and 10 PM. Main threats are hail and
damaging winds.

Flooding continues along the Missouri River from the inflow into
Lewis and Clark Lake, downstream all the way into Missouri.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periods of thunderstorm activity are possible into next weekend.
At this time, widespread severe weather is not expected.

Flooding will continue along the Missouri River from the inflow
into Lewis and Clark Lake, downstream all the way into Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed tonight or Tuesday.

Albright

In the hours before

Special weather statement, Jun 4, 2:10 AM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
310 AM CDT Tue Jun 4 2019

NEZ066-068-078-089-090-040845-
Otoe NE-Gage NE-Lancaster NE-Johnson NE-Saline NE-
310 AM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LANCASTER...NORTHWESTERN
JOHNSON...WESTERN OTOE...EAST CENTRAL SALINE AND NORTHERN GAGE
COUNTIES UNTIL 345 AM CDT...

At 310 AM CDT, Doppler radar was tracking a strong thunderstorm over
Clatonia, or 14 miles northwest of Beatrice, moving northeast at 45
mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wilber, Hickman, Bennet, Firth, Palmyra, De Witt, Cortland, Panama,
Clatonia, Hallam, Douglas, Roca, Sprague, Stagecoach State Recreation
Area, Wagon Train State Recreation Area and Olive Creek State
Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4049 9702 4079 9644 4078 9637 4058 9621
      4033 9690
TIME...MOT...LOC 0810Z 238DEG 40KT 4045 9688

KERN

The radar

The Omaha radar (KOAX), 114 km away, was scanning. The volume nearest the first event began at 10:51 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flash flood. Local standard time, as filed.

Flash Flood, Nemaha

When
June 4, 4:49 AM CST to 5:30 AM CST
Where
Nemaha County, 1.26 mi ESE of Auburn to 1.14 mi SE of Auburn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.390, -95.810

Water was reported over Highway 136 east of Auburn.

Heavy Rain, Richardson

When
June 4, 6:00 AM CST
Where
Richardson County, 1.73 mi WSW of Shubert
Reported by
COOP Observer
Coordinates
40.220, -95.710

Measured 3.32 inches of rain southwest of Shubert in the previous 24 hours.

Heavy Rain, Saunders

When
June 4, 8:43 AM CST
Where
Saunders County, 0.86 mi SE of Weston
Reported by
CoCoRaHS
Coordinates
41.190, -96.740

Measured 2.97 inches of rain at Weston in the previous 24 hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816603, 816719, 816721.